Generic selectors
Exact matches only
Search in title
Search in content
Search in posts
Search in pages
Filter by Categories
15th National Conference of the IAOMFP, Chennai, 2006
Abstract
Abstracts from current literature
Acne in India: Guidelines for management - IAA Consensus Document
Addendum
Announcement
Art & Psychiatry
Article
Articles
Association Activities
Association Notes
Award Article
Book Review
Brief Report
Case Analysis
Case Letter
Case Letters
Case Notes
Case Report
Case Reports
Clinical and Laboratory Investigations
Clinical Article
Clinical Studies
Clinical Study
Commentary
Conference Oration
Conference Summary
Continuing Medical Education
Correspondence
Corrigendum
Cosmetic Dermatology
Cosmetology
Current Best Evidence
Current View
Derma Quest
Dermato Surgery
Dermatopathology
Dermatosurgery Specials
Dispensing Pearl
Do you know?
Drug Dialogues
e-IJDVL
Editor Speaks
Editorial
Editorial Remarks
Editorial Report
Editorial Report - 2007
Editorial report for 2004-2005
Errata
Erratum
Focus
Fourth All India Conference Programme
From Our Book Shelf
From the Desk of Chief Editor
General
Get Set for Net
Get set for the net
Guest Article
Guest Editorial
History
How I Manage?
IADVL Announcement
IADVL Announcements
IJDVL Awards
IJDVL AWARDS 2015
IJDVL Awards 2018
IJDVL Awards 2019
IJDVL Awards 2020
IJDVL International Awards 2018
Images in Clinical Practice
In Memorium
Inaugural Address
Index
Knowledge From World Contemporaries
Leprosy Section
Letter in Response to Previous Publication
Letter to Editor
Letter to the Editor
Letter to the Editor - Case Letter
Letter to the Editor - Letter in Response to Published Article
LETTER TO THE EDITOR - LETTERS IN RESPONSE TO PUBLISHED ARTICLES
Letter to the Editor - Observation Letter
Letter to the Editor - Study Letter
Letter to the Editor - Therapy Letter
Letter to the Editor: Articles in Response to Previously Published Articles
Letters to the Editor
Letters to the Editor - Letter in Response to Previously Published Articles
Letters to the Editor: Case Letters
Letters to the Editor: Letters in Response to Previously Published Articles
Medicolegal Window
Messages
Miscellaneous Letter
Musings
Net Case
Net case report
Net Image
Net Letter
Net Quiz
Net Study
New Preparations
News
News & Views
Obervation Letter
Obituary
Observation Letter
Observation Letters
Oration
Original Article
ORIGINAL CONTRIBUTION
Original Contributions
Pattern of Skin Diseases
Pearls
Pediatric Dermatology
Pediatric Rounds
Perspective
Presedential Address
Presidential Address
Presidents Remarks
Quiz
Recommendations
Regret
Report
Report of chief editor
Report of Hon : Treasurer IADVL
Report of Hon. General Secretary IADVL
Research Methdology
Research Methodology
Resident page
Resident's Page
Resident’s Page
Residents' Corner
Residents' Corner
Residents' Page
Retraction
Review
Review Article
Review Articles
Revision Corner
Self Assessment Programme
SEMINAR
Seminar: Chronic Arsenicosis in India
Seminar: HIV Infection
Short Communication
Short Communications
Short Report
Special Article
Specialty Interface
Studies
Study Letter
Supplement-Photoprotection
Supplement-Psoriasis
Symposium - Contact Dermatitis
Symposium - Lasers
Symposium - Pediatric Dermatoses
Symposium - Psoriasis
Symposium - Vesicobullous Disorders
SYMPOSIUM - VITILIGO
Symposium Aesthetic Surgery
Symposium Dermatopathology
Symposium-Hair Disorders
Symposium-Nails Part I
Symposium-Nails-Part II
Tables
Technology
Therapeutic Guidelines
Therapeutic Guidelines - IADVL
Therapeutics
Therapy
Therapy Letter
View Point
Viewpoint
What’s new in Dermatology
View/Download PDF
Letter to the Editor
2014:80:1;92-93
doi: 10.4103/0378-6323.125502

Psoriasiform reactions during treatment with abatacept

Elena Conde-Montero, Ofelia Baniandrés-Rodríguez, María Dolores Mendoza-Cembranos, Celia Horcajada-Reales, Ricardo Suárez-Fernández
 Department of Dermatology, Hospital Universitario Gregorio Marañón, Madrid, Spain

Correspondence Address:
Elena Conde-Montero
Department of Dermatology, Hospital Universitario Gregorio Marañón, Madrid
Spain
How to cite this article:
Conde-Montero E, Baniandrés-Rodríguez O, Mendoza-Cembranos MD, Horcajada-Reales C, Suárez-Fernández R. Psoriasiform reactions during treatment with abatacept. Indian J Dermatol Venereol Leprol 2014;80:92-93
Copyright: (C)2014 Indian Journal of Dermatology, Venereology, and Leprology

Sir,

Abatacept is a biological immune modifier agent that is currently used for the treatment of rheumatoid arthritis (RA). Cutaneous adverse effects caused by this drug are uncommon. We report two cases of psoriasiform reactions during treatment with abatacept.

Case 1: A 56-year-old man with RA in treatment with abatacept for 1 year with little response, presented with a 4-month a history of psoriasiform lesions affecting palms, soles [Figure - 1]a and his scalp [Figure - 1]b. He had no personal or family history of psoriasis. Abatacept was not discontinued; however, he achieved complete remission with topical steroids and calcipotriol.

Figure 1: (a) Case 1: Plantar hyperkeratotic plaques. (b) Case 1: Scaly plaques on the scalp. (c) Case 2: Palmar erythematous hyperkeratotic plaques

Case 2: A 25-year-old woman was followed for a 10-year-history of moderate psoriasis, in sustained remission for years and recalcitrant psoriatic arthritis. Leflunomide, cyclosporine, methotrexate, infliximab and adalimumab had all been unsatisfactory for controlling her arthritis. Two months after abatacept therapy was initiated, she reported a flare of psoriasis, with erythematous hyperkeratotic plaques on palms [Figure - 1]c and soles and scaly lesions on her scalp. Topical steroids and calcipotriol were initiated without response. After discontinuing abatacept and initiating ustekinumab, the cutaneous lesions improved.

Triggering or worsening of psoriasis has been traditionally reported in patients treated with each of the three currently available tumor necrosis factor (TNF)-α blocking agents (infliximab, etanercept and adalimumab). [1] In most cases, psoriasis appearing during the anti-TNF-α therapy shows a pustular palmoplantar pattern. Considering the evidence-based therapeutic effect of these agents in psoriasis, induction of these lesions represents a paradoxical reaction, whose underlying mechanism remains elusive. [2] It has been suggested that the increased production of interferon-g after TNF-α blockage might play a role. [3]

Abatacept is a chimeric protein, which binds to CD80 and CD86 on antigen-presenting cells and inhibits the engagement of CD28 on T-cells thus preventing effective T-cell activation. This cytotoxic T-lymphocyte-associated antigen 4 (CTLA-4)-immunoglobulin G1 is currently approved for the treatment of RA. [4] Few cases of paradoxical psoriasis during treatment with abatacept have been reported. [2],[4],[5] In a meta-analysis of 13 relevant trials, four of 1332 RA patients who received abatacept as monotherapy as well as 13 of 1945 patients treated with abatacept plus disease-modifying antirheumatic drugs developed psoriasis as an adverse event. [4]

Our first case represents an onset of psoriatic lesions in the absence of family history or other triggering factors, 8 months after initiating abatacept. The second patient developed an acute worsening of her psoriasis within the first two months of treatment with abatacept and achieved prompt recovery after drug withdrawal.

The underlying mechanism remains unclear. The new targeted biological therapies provide us with the possibility of blocking a specific biological activity underlying the primary pathological condition. However, the target may be involved in multiple complex immunological pathways, resulting in an unexpected and in some cases paradoxical, response. [2] It has been suggested that the interference with CTLA-4 signals in regulatory T-cells might result in the impaired suppressive functions of those cells and in the exacerbation of Th17 immunity. [5] Further research is needed so as to achieve a better understanding of this phenomenon.

References
1.
de Gannes GC, Ghoreishi M, Pope J, Russell A, Bell D, Adams S, et al. Psoriasis and pustular dermatitis triggered by TNF-{alpha} inhibitors in patients with rheumatologic conditions. Arch Dermatol 2007;143:223-31.
[Google Scholar]
2.
Brunasso AM, Laimer M, Massone C. Paradoxical reactions to targeted biological treatments: A way to treat and trigger? Acta Derm Venereol 2010;90:183-5.
[Google Scholar]
3.
Seneschal J, Milpied B, Vergier B, Lepreux S, Schaeverbeke T, Taïeb A. Cytokine imbalance with increased production of interferon-alpha in psoriasiform eruptions associated with antitumour necrosis factor-alpha treatments. Br J Dermatol 2009;161:1081-8.
[Google Scholar]
4.
Konsta M, Rallis E, Karameris A, Stratigos A, Sfikakis PP, Iliopoulos A. Psoriasiform lesions appearing in three patients with rheumatoid arthritis during therapeutic administration of abatacept, a selective inhibitor of T-cell costimulation. J Eur Acad Dermatol Venereol 2012;26:257-8.
[Google Scholar]
5.
Kato K, Satoh T, Nishizawa A, Yokozeki H. Psoriasiform drug eruption due to abatacept. Acta Derm Venereol 2011;91:362-3.
[Google Scholar]

Fulltext Views
150

PDF downloads
35
Show Sections